Advanced Search
Article Contents
Article Contents

Global stability of the steady states of an epidemic model incorporating intervention strategies

  • * Corresponding author: Weiming Wang

    * Corresponding author: Weiming Wang
The authors would like to thank the anonymous referees for very helpful suggestions and comments which led to improvement of our original manuscript. This research was supported by the National Science Foundation of China (11601179, 61373005 & 61672013), the Natural Science Foundation of the Jiangsu Higher Education Institutions of China (16KJB110003). The research of YK is partially supported by NSF-DMS (Award Number 1313312) and The James S. McDonnell Foundation 21st Century Science Initiative in Studying Complex Systems Scholar Award (UHC Scholar Award 220020472).
Abstract Full Text(HTML) Figure(2) Related Papers Cited by
  • In this paper, we investigate the global stability of the steady states of a general reaction-diffusion epidemiological model with infection force under intervention strategies in a spatially heterogeneous environment. We prove that the reproduction number $\mathcal{R}_0$ can be played an essential role in determining whether the disease will extinct or persist: if $\mathcal{R}_0<1$ , there is a unique disease-free equilibrium which is globally asymptotically stable; and if $\mathcal{R}_0>1$ , there exists a unique endemic equilibrium which is globally asymptotically stable. Furthermore, we study the relation between $\mathcal{R}_0$ with the diffusion and spatial heterogeneity and find that, it seems very necessary to create a low-risk habitat for the population to effectively control the spread of the epidemic disease. This may provide some potential applications in disease control.

    Mathematics Subject Classification: Primary: 35B36, 45M10; Secondary: 92C15.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  In the low-risk domain of model (4), (a) the influence of the diffusion coefficient $d$ on $\mathcal{R}_0$; (b) the influence of the spatial heterogeneity of environment on $\mathcal{R}_0$. The parameters are taken as (33)

    Figure 2.  In the high-risk domain of model (4), (a) the influence of the diffusion coefficient $d$ on $\mathcal{R}_0$; (b) the influence of the spatial heterogeneity of environment on $\mathcal{R}_0$. The parameters are taken as (33)

  • [1] L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic patch model, SIAM Journal on Applied Mathematics, 67 (2007), 1283-1309.  doi: 10.1137/060672522.
    [2] L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete and Continuous Dynamical Systems-A, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.
    [3] P. M. ArguinA. W. NavinS. F. SteeleL. H. Weld and P. E. Kozarsky, Health communication during SARS, Emerging Infectious Diseases, 10 (2004), 377-380.  doi: 10.3201/eid1002.030812.
    [4] M. P. BrinnK. V. CarsonA. J. EstermanA. B. Chang and B. J. Smith, Cochrane review: Mass media interventions for preventing smoking in young people, Evidence-Based Child Health: A Cochrane Review Journal, 7 (2012), 86-144.  doi: 10.1002/ebch.1808.
    [5] Y. CaiY. KangM. Banerjee and W. Wang, A stochastic SIRS epidemic model with infectious force under intervention strategies, Journal of Differential Equations, 259 (2015), 7463-7502.  doi: 10.1016/j.jde.2015.08.024.
    [6] Y. Cai and W. M. Wang, Dynamics of a parasite-host epidemiological model in spatial heterogeneous environment, Discrete and Continuous Dynamical Systems-Series B, 20 (2015), 989-1013.  doi: 10.3934/dcdsb.2015.20.989.
    [7] Y. Cai and W. M. Wang, Fish-hook bifurcation branch in a spatial heterogeneous epidemic model with cross-diffusion, Nonlinear Analysis: Real World Applications, 30 (2016), 99-125.  doi: 10.1016/j.nonrwa.2015.12.002.
    [8] Y. CaiZ. Wang and W. M. Wang, Endemic dynamics in a host-parasite epidemiological model within spatially heterogeneous environment, Applied Mathematics Letters, 61 (2016), 129-136.  doi: 10.1016/j.aml.2016.05.011.
    [9] R. S. Cantrell and C. Cosner, Spatial Ecology Via Reaction-Diffusion Equations, John Wiley & Sons, Ltd., 2003. doi: 10.1002/0470871296.
    [10] J. CuiX. Tao and H. Zhu, An SIS infection model incorporating media coverage, Journal of Mathematics, 38 (2008), 1323-1334.  doi: 10.1216/RMJ-2008-38-5-1323.
    [11] J. CuiY. Sun and H. Zhu, The impact of media on the control of infectious diseases, Journal of Dynamics and Differential Equations, 20 (2008), 31-53.  doi: 10.1007/s10884-007-9075-0.
    [12] O. DiekmannJ. A. P. Heesterbeek and J. A. J. Metz, On the definition and the computation of the basic reproduction ratio $R_0$ in models for infectious diseases in heterogeneous populations, Journal of Mathematical Biology, 28 (1990), 365-382.  doi: 10.1007/BF00178324.
    [13] W. E. FitzgibbonM. Langlais and J. J. Morgan, A mathematical model of the spread of feline leukemia virus (FeLV) through a highly heterogeneous spatial domain, SIAM Journal on Mathematical Analysis, 33 (2001), 570-588.  doi: 10.1137/S0036141000371757.
    [14] W. E. FitzgibbonM. Langlais and J. J. Morgan, A reaction-diffusion system modeling direct and indirect transmission of diseases, Discrete and Continuous Dynamical Systems-B, 4 (2004), 893-910.  doi: 10.3934/dcdsb.2004.4.893.
    [15] J. GeK. I. KimZ. Lin and H. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, Journal of Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.
    [16] A. B. GumelS. RuanT. DayJ. Watmough and F. Brauer, Modelling strategies for controlling SARS outbreaks, Proceedings of the Royal Society of London B: Biological Sciences, 271 (2004), 2223-2232.  doi: 10.1098/rspb.2004.2800.
    [17] D. Henry and D. B. Henry, Geometric Theory of Semilinear Parabolic Equations, volume 840. Springer-Verlag, Berlin, 1981.
    [18] W. HuangM. Han and K. Liu, Dynamics of an SIS reaction-diffusion epidemic model for disease transmission, Mathematical Biosciences and Engineering, 7 (2010), 51-66.  doi: 10.3934/mbe.2010.7.51.
    [19] P. A. KhanamB. KhudaT. T. Khane and A. Ashraf, Awareness of sexually transmitted disease among women and service providers in rural bangladesh, International Journal of STD & AIDS, 8 (1997), 688-696.  doi: 10.1258/0956462971919066.
    [20] T. Kuniya and J. Wang, Lyapunov functions and global stability for a spatially diffusive SIR epidemic model, Applicable Analysis, (2016), 1-26.  doi: 10.1080/00036811.2016.1199796.
    [21] A. K. MisraA. Sharma and J. B. Shukla, Modeling and analysis of effects of awareness programs by media on the spread of infectious diseases, Mathematical and Computer Modelling, 53 (2011), 1221-1228.  doi: 10.1016/j.mcm.2010.12.005.
    [22] C. Neuhauser, Mathematical challenges in spatial ecology, Notices of the AMS, 48 (2001), 1304-1314. 
    [23] A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, volume 198. Springer New York, 1983. doi: 10.1007/978-1-4612-5561-1.
    [24] R. Peng, Asymptotic profiles of the positive steady state for an SIS epidemic reaction-diffusion model. Part I, Journal of Differential Equations, 247 (2009), 1096-1119.  doi: 10.1016/j.jde.2009.05.002.
    [25] R. Peng and S. Liu, Global stability of the steady states of an SIS epidemic reaction-diffusion model, Nonlinear Analysis: Theory, Methods & Applications, 71 (2009), 239-247.  doi: 10.1016/j.na.2008.10.043.
    [26] R. Peng and X. Zhao, A reaction-diffusion SIS epidemic model in a time-periodic environment, Nonlinearity, 25 (2012), 1451-1471.  doi: 10.1088/0951-7715/25/5/1451.
    [27] R. Peng and F. Yi, Asymptotic profile of the positive steady state for an SIS epidemic reaction-diffusion model: Effects of epidemic risk and population movement, Physica D: Nonlinear Phenomena, 259 (2013), 8-25.  doi: 10.1016/j.physd.2013.05.006.
    [28] M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, New Jersey, 1967.
    [29] M. RobinsonN. I. Stilianakis and Y. Drossinos, Spatial dynamics of airborne infectious diseases, Journal of Theoretical Biology, 297 (2012), 116-126.  doi: 10.1016/j.jtbi.2011.12.015.
    [30] J. ShiZ. Xie and K. Little, Cross-diffusion induced instability and stability in reaction-diffusion systems, Journal of Applied Analysis and Computation, 1 (2011), 95-119. 
    [31] H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs, 41. American Mathematical Society, Providence, RI, 1995.
    [32] C. SunW. YangJ. Arino and K. Khan, Effect of media-induced social distancing on disease transmission in a two patch setting, Mathematical Biosciences, 230 (2011), 87-95.  doi: 10.1016/j.mbs.2011.01.005.
    [33] S. TangY. XiaoL. YuanR. A. Cheke and J. Wu, Campus quarantine (FengXiao) for curbing emergent infectious diseases: lessons from mitigating a/H1N1 in Xi'an, China, Journal of Theoretical Biology, 295 (2012), 47-58.  doi: 10.1016/j.jtbi.2011.10.035.
    [34] J. M. Tchuenche and C. T. Bauch, Dynamics of an infectious disease where media coverage influences transmission ISRN Biomathematics, 2012 (2012), Article ID 581274, 10 pages. doi: 10.5402/2012/581274.
    [35] J. M. Tchuenche, N. Dube, C. P. Bhunu and C. Bauch, The impact of media coverage on the transmission dynamics of human influenza, BMC Public Health, 11 (2011), S5.
    [36] N. Tuncer and M. Martcheva, Analytical and numerical approaches to coexistence of strains in a two-strain SIS model with diffusion, Journal of Biological Dynamics, 6 (2012), 406-439.  doi: 10.1080/17513758.2011.614697.
    [37] P. Vanden Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Mathematical Biosciences, 180 (2002), 29-48.  doi: 10.1016/S0025-5564(02)00108-6.
    [38] J. WangR. Zhang and T. Kuniya, The dynamics of an SVIR epidemiological model with infection age, IMA Journal of Applied Mathematics, 81 (2016), 321-343.  doi: 10.1093/imamat/hxv039.
    [39] W. D. Wang, Epidemic models with nonlinear infection forces, Mathematical Biosciences and Engineering, 3 (2006), 267-279.  doi: 10.3934/mbe.2006.3.267.
    [40] W. D. Wang and X. Zhao, Basic reproduction numbers for reaction-diffusion epidemic models, SIAM Journal on Applied Dynamical Systems, 11 (2012), 1652-1673.  doi: 10.1137/120872942.
    [41] D. Xiao and S. Ruan, Global analysis of an epidemic model with nonmonotone incidence rate, Mathematical Biosciences, 208 (2007), 419-429.  doi: 10.1016/j.mbs.2006.09.025.
    [42] Y. Xiao, S. Tang and J. Wu, Media impact switching surface during an infectious disease outbreak Scientific Reports, 5 (2015), 7838. doi: 10.1038/srep07838.
    [43] Y. XiaoT. Zhao and S. Tang, Dynamics of an infectious diseases with media/psychology induced non-smooth incidence, Mathematical Biosciences and Engineering, 10 (2013), 445-461.  doi: 10.3934/mbe.2013.10.445.
    [44] M. E. Young, G. R. Norman and K. R. Humphreys, Medicine in the popular press: The influence of the media on perceptions of disease PLoS One, 3 (2008), e3552. doi: 10.1371/journal.pone.0003552.
  • 加载中



Article Metrics

HTML views(1502) PDF downloads(292) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint